the blues (reds, oranges and greens)

Being in the hospital going on six weeks can sometimes feel like a marathoner at the twenty-second mile. “The wall”, as it’s called in marathon terminology, turns what for runners was a physical pursuit into a mental discipline, and makes every second of the last four miles feel like an hour.

On Friday, I hit my wall. As luck would have it, I am both an ex-marathon runner and practicing yogi, and know enough about physical ambition and mental focusing to see its relativity to long-term hospital stay. There have been a lot of shifting variables since I have been here at the Royal Free; in fact, nothing, except the facts that I had a liver transplant and am still alive has been pinned down. The two variables that have been identified most recently, my overall health and unending list of medications, are in an elaborate tango, pirouetting around one another in a constant dance of tension and re-balance.

Over the past week my pain medication has been reduced to a sixth of it’s original dose (from 30 to 5 mg). The steriods I’ve been on have been reduced by a half (from 20 to 10mg), and a variety of other medicines, all with side effects of their own, have been introduced and taken away like a change of clothing. My mind and body notice, but it’s my emotions that react.

Friday was the first day I realized something had dramatically shifted in my state of mind. I cried on and off all day, mostly because of what I identified as pain; my arms swollen and black and blue from the cannulas and jabs, my abdomen with a hole in it and a foot long drain running to the back of my liver, my back, sore from the inflatable bed and the collection of bile the drain is tapping behind the liver. But the more I considered the pain and worked with my breath to release all the held tension in my body, the more I realized I was actually deeply sad to still be here in the hospital. I had hit the five week mark on Wednesday night, and something deep in my subconscious was telling me I wouldn’t be here this long; I shouldn’t be here this long. On Saturday the relationship between emotion and medication became increasingly clear as I woke up feeling pain but was relatively happy; an hour later, however, after taking the steroids I became anxious and frustrated. A few more hours went by and I was hit with sadness. As I gazed out over the grey horizon, I asked myself, is this depression? After the lunchtime dose of medicines I was exhausted, but by evening I was grateful and embraced by Love. The array of emotions I experienced in one day startled me, and was augmented further by being asked by doctors, surgeons, nurses and transplant coordinators how I was feeling every hour or so. When I explained I had been having a difficult day, no one was surprised, and they all responded similarly by either encouraging me to keep my chin up and keep going because I was doing so well and almost at the end of the road, or sympathizing, stressing that I had been through an unusual amount of complications and anyone would be expected to have bad days through this process. Not one of them mentioned the impact of the medications on my overall well-being, although when I related the two together, no one denied the strength of the side effects or symptoms of withdrawal.

Today has been a better day, the ward is relatively quiet and I’ve had the room largely to myself with only one other patient in the opposite corner. I also had the benefit of seeing my father, whom I haven’t seen in over two years, as well as my son and husband, which gave me something to look forward to and cheered me up for a good part of the day. Even with all the activity that comes along with special visitors, I have remained acutely aware of the rising and falling levels of pain and emotion in my body.

It is uncertain when I will go home at this point. My donor had a common virus called CMV (cytomegalovirus) that many people have dormant in their bodies but that I did not have. Since I am on the immuno-suppressant medications, the virus was not only given to me but became active, and I have been unlucky with the anti-viral IV fluids; the numbers continue to rise instead of fall, and as a result tomorrow they will assess what to do based on blood tests. To add to the complexity, my arms are so battered that I’m no longer able to withstand a cannula in either arm, meaning they may need to find another location for the cannula in order to get the IV into my blood. The other issue is the drain, which is still working to empty the ‘collection’ of bile and infection that has accumulated from the bile leak. The doctors have maintained that it may take weeks before the drain can be removed, but luckily, as soon as the virus is being managed,  I will be able to go home and manage the drain with the help of local nurses.

Despite the fluctuation of the medicines, emotion and mental state, I continue to feel mainly well and forever blessed by the presence of family and wonderful friends. When I have a blip of the blues, I am able to bring myself back to the big picture, which is to get home to my family and to have a Love-filled, happy existence outside of the confines of the hospital. I am able to acknowledge the reds, oranges and greens of the pills that will eventually go as I stabilize into four magic medicines that I’ve been told I will have to take for the rest of my life; I’m also more acutely aware of the various hues of emotion and their potential origins. This will inevitably continue to be a rich dialogue between my smaller, ego-bound and ego-driven self, and my cosmically-connected. Love-filled and Love-fueled Self, aware of the Oneness all beings.

There are multiple factors in all of our lives that contribute to emotion and mental state. Many aspects of what we put into our bodies and minds are not unlike the hospital drugs I’ve been taking; they are mind-altering. Consider the food you may eat, the media you consume, the messages you tell yourself and the messages you receive from others in your life. Any or all of these sources could act as a drug and have side-effects, addictive potential and withdrawal symptoms. We all have a choice about what we let inside our hearts, minds and bodies, including how we fuel and nurture ourselves. It is well worth it to once in awhile become acutely aware, even for a short period of time, of how these outside elements affect thought and behavior. We may even try eliminating some of the elements identified as ‘toxic’ and see how we react.

To be a ‘sakshi’ is to be a silent witness; one who observes from a distance without judging or feeling without any sensation based on the observations. The sakshi is greater than pleasure and pain, virtue and vice, likes and dislikes; the sakshi is being colorless, self-luminous and unaffected by the color of emotions, unaffected by the rainbow of elements that bring individual suffering into focus. Being a sakshi enables us, even for a moment, to see through all the elements and veils of mental thought and emotion we wear; it enables us to return to our source as Love itself.

Comments Welcome...

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: